A patient request for some “deprescribing”BMJ 2015; 351 doi: https://doi.org/10.1136/bmj.h4023 (Published 03 August 2015) Cite this as: BMJ 2015;351:h4023
- David Unwin, general practitioner1,
- Simon Tobin, general practitioner1
- 1Norwood Surgery, Southport PR9 7EG, UK
- Correspondence to: D Unwin
A 52 year old man with a history of type 2 diabetes for 14 years and hypertension for nine years presented to his general practitioner. He was a non-smoker with an alcohol intake of eight units a week. He had been experiencing bloating, abdominal pains, and erratic motions for more than a year. Because he drove about 12 000 miles a year for his job he found the loose motions “a real worry.” He wondered whether any of his problems might be caused by his drugs and asked if he could cut down on any if they weren’t all needed. He admitted to being afraid that his diabetic control might deteriorate and that he might need insulin, like some of his relatives who also had diabetes.
He was taking aspirin 75 mg once daily, metformin 500 mg three times daily, perindopril 4 mg daily, and simvastatin 40 mg at night.
On examination his weight was 108.8 kg (steady at this for 10 years), body mass index was 34.4, waist circumference was 113 cm, and his blood pressure was 130/80 mm Hg (steady at this level for some years). His abdominal examination was normal, except that he had central obesity.
Glycated haemoglobin (HbA1c) was 52 mmol/mol (reference range 0-41), bilirubin was 7 µmol/L (0-20), alanine aminotransferase was 53 U/L (5-37), and γ-glutamyl transferase (GGT) was 59 U/L (0-50). In addition, his estimated glomerular filtration rate was 100 mL/min/1.73m2 (90-120), total cholesterol was 3.7 mmol/L (desirable ≤4.0), high density lipoprotein-cholesterol was 1.3 mmol/L (>1.0), and triglycerides were 1.3 mmol/L (<1.7).
1. What syndrome does this patient have?
2. Which of the drugs he is taking would be the most likely to be causing his abdominal symptoms?
3. What are the possible causes of his raised GGT?
4. How could his request …